Alert archive / Maine / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Gray, ME

February 11, 2021Coos County, Grafton County, New Hampshire; Franklin County, Oxford County, Somerset County, Maine

NWS Gray, ME issued this wind chill advisory at Feb 11, 2021, 3:57 AM EST for Coos County, Grafton County, New Hampshire; Franklin County, Oxford County, Somerset County, Maine. It took effect at Feb 12, 2021, 12:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2021, 3:57 AM EST (08:57 UTC)
In effect from
Feb 12, 2021, 12:00 AM EST
Expired
Feb 12, 2021, 8:00 AM EST
In force
8 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 104 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS41 KGYX 110857
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
357 AM EST Thu Feb 11 2021

MEZ007>009-NHZ001-002-121200-
/O.NEW.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Lancaster, Upton, Wilsons Mills,
Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon,
Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc,
Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm,
Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer,
and Brassua
357 AM EST Thu Feb 11 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST 
FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...In New Hampshire, Northern Coos and Southern Coos 
  Counties. In Maine, Central Somerset, Northern Franklin and 
  Northern Oxford Counties.

* WHEN...From Midnight tonight to 8 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

DS
5 follow-up statements
714 
WWUS41 KGYX 111452
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
952 AM EST Thu Feb 11 2021

MEZ007>009-NHZ001-002-112300-
/O.CON.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Lancaster, Upton, Wilsons Mills,
Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon,
Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc,
Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm,
Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer,
and Brassua
952 AM EST Thu Feb 11 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 
AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...In New Hampshire, Northern Coos and Southern Coos 
  Counties. In Maine, Central Somerset, Northern Franklin and 
  Northern Oxford Counties.

* WHEN...From Midnight tonight to 8 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

WW
588 
WWUS41 KGYX 112012
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
312 PM EST Thu Feb 11 2021

NHZ003-120415-
/O.EXA.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/
Northern Grafton-
Including the cities of Lincoln, Thornton, Woodstock, Littleton,
Bethlehem, Waterville Valley, and Sugar Hill
312 PM EST Thu Feb 11 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST 
FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Northern Grafton County.

* WHEN...From Midnight tonight to 8 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MEZ007>009-NHZ001-002-120415-
/O.CON.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Lancaster, Upton, Wilsons Mills,
Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon,
Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc,
Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm,
Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer,
and Brassua
312 PM EST Thu Feb 11 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 
AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...In New Hampshire, Northern Coos and Southern Coos 
  Counties. In Maine, Central Somerset, Northern Franklin and 
  Northern Oxford Counties.

* WHEN...From Midnight tonight to 8 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

JC
551 
WWUS41 KGYX 120251
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
951 PM EST Thu Feb 11 2021

...DANGEROUSLY COLD WIND CHILL VALUES THROUGH FRIDAY MORNING...

.Combination of cold temperatures and winds will combine to produce 
dangerously low wind chills.

MEZ007>009-NHZ001>003-121300-
/O.CON.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
Including the cities of Lancaster, Upton, Thornton, Wilsons
Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham,
Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston
Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield,
Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley,
Byron, Andover, Milan, Bethlehem, New Portland, York Pond,
Dummer, Waterville Valley, and Brassua
951 PM EST Thu Feb 11 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Portions of west central and western Maine. Portions of 
  northern New Hampshire.

* WHEN...Until 8 AM EST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MSC
006 
WWUS41 KGYX 120759
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
259 AM EST Fri Feb 12 2021

...DANGEROUSLY COLD WIND CHILL VALUES CONTINUE THIS MORNING...

MEZ007>009-NHZ001>003-121300-
/O.CON.KGYX.WC.Y.0003.000000T0000Z-210212T1300Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
Including the cities of Lancaster, Upton, Thornton, Wilsons
Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham,
Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston
Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield,
Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley,
Byron, Andover, Milan, Bethlehem, New Portland, York Pond,
Dummer, Waterville Valley, and Brassua
259 AM EST Fri Feb 12 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS 
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below zero.

* WHERE...Portions of west central and western Maine. Portions of 
  northern New Hampshire.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Legro
509 
WWUS41 KGYX 121246
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
746 AM EST Fri Feb 12 2021

MEZ007>009-NHZ001>003-121400-
/O.EXP.KGYX.WC.Y.0003.000000T0000Z-210212T1300Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
Including the cities of Lancaster, Upton, Thornton, Wilsons
Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham,
Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston
Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield,
Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley,
Byron, Andover, Milan, Bethlehem, New Portland, York Pond,
Dummer, Waterville Valley, and Brassua
746 AM EST Fri Feb 12 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...

The threat for dangerously cold wind chills has ended.

$$

Watson

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 1:00 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 11, 1:00 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Gray ME
100 AM EST Thu Feb 11 2021

.SYNOPSIS...
Cold and dry weather is expected through the end of the week as
weak systems pass well to our south. There is potential for
wintry precipitation on Sunday as low pressure develops off the
East Coast. High pressure builds in behind the system for Monday
and a more significant system could affect the region on
Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
100 AM Update...Clouds streaming over the area from west to
east have kept temperatures from dropping quickly across
southern areas. Still expecting another cold morning and have
made minor changes to near term temperature and sky forecasts to
capture latest trends.

930PM UPDATE...This update primarily focused on honing in on
low temperatures as the lack of cloud cover in much of the area
has allowed for excellent cooling this evening. However, high
clouds have begun to spread in from the west mainly over
southern areas. As these clouds thicken and spread it will slow
the cooling or lead to some minor warming in spots.

630PM UPDATE...
Afternoon cumulus and scattered flurries have ended and we've
updated the forecast to show this. Clear sky currently for
nearly the whole forecast area, although some higher clouds will
begin to build in from the south and west overnight and thicken
with time. However, with surface high pressure snuggling into
the region expect another good radiational cooling period this
evening before clouds arrive. This morning's lows showed us just
how cold this air mass is capable of, and we expect northern
valleys to make a rapid run down below zero in the next few
hours. Clouds will provide the best blanket in the south with
less protection to the north. Made some adjustments to overnight
lows and hourly temperature trends based on this idea.

ORIGINAL DISCUSSION...
Will continue with pops well above most guidance through early
this evening before clearing begins. Temperatures will be a
challenge overnight as clouds will reenter the region as a weak
system crosses over the Mid Atlantic region. The most clouds
will be over southern areas, so will continue to lean towards
temperatures near or below zero in the north and single numbers
and teens along the south.

The HREF ensemble continues to show mid and high level moisture
throughout the night with possibly some low level moisture
arriving late at night, especially over southern New Hampshire.
Some of the guidance brings very light snow to the
Massachusetts/New Hampshire border towards morning in
association with the Mid Atlantic low. Have allowed for slight
chance pops in this region for a couple hours.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Thursday will be breezy and chilly during the day. Air
temperatures will be in the teens north to the mid 20s south.
However, wind chill values will be lower. It will be dry as a
Canadian high pressure system noses into the region.

By Thursday night, very cold/dry air and breezy conditions will
be the rule as high pressure continues to nose into the region
from Canada. Temperatures will be below zero once again over
northern areas despite a well mixed layer to the single numbers
along the coastline. Wind chill advisory criteria will be
approached over far northern areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Overview: What will likely be one of, if not the coldest, stretches
of winter continues into the weekend and next week as temperatures
struggle to reach freezing most days. We are also looking at a
couple of chances for snowfall, on Sunday and then again in the
Tuesday/Wednesday timeframe. The Sunday event should be light, but
the next system could bring a more substantial snowfall.

Impacts: Light snowfall on Sunday could make for slick travel. A
more substantial snowfall remains possible in the
Tuesday/Wednesday timeframe.

Forecast Details: Surface high pressure and a mid-upper level low
over central Canada will be the dominant influences over the weather
in our region, at least through the weekend. These features will
keep the coldest air well to our west, but we will remain on the
eastern edge of this air mass. The expansive high will also keep the
storm track suppressed to the south of New England through the
weekend. Friday and Saturday both look quiet as the high noses into
New England, but highs will only top out in the mid 20s each day.

However, a shortwave rotating around the mid-upper low is
expected to link up with low pressure off the mid-Atlantic coast
early Sunday morning and provide enough forcing to generate
widespread light snowfall for our region. Ensemble consensus
continues to indicate that this could be a 1-2 inch event with local
amounts up to 3 inches possible in southern NH and southwestern ME.
The bulk of this looks to fall after midnight through Sunday morning
with lingering showers perhaps into the afternoon and early evening.
Latest model guidance keeps the low even further south...so kept
PoPs in the chance category.

High pressure then asserts itself again Sunday night into Monday,
but by Tuesday morning, an area of low pressure over the Great Lakes
will be pushing an area of precipitation toward New England. There
are still some timing differences amongst the global models, but a
period of widespread snowfall centered on Tuesday into Tuesday night
looks like a decent bet at this time. While the Euro and GFS
ensemble means currently indicate 3-5 inches for most of the region
with this event, some members in each ensemble do not even show any
snowfall. The QPF signal is a little stronger, indicating that
precipitation of some kind looks like a better bet; this system does
look like it will have a moisture source of tropical origin. Another
point of contention is the development of secondary low pressure
over the Gulf of Maine; while the Euro ensemble is already fairly
well clustered with low positions over the Gulf, the GFS ensemble
signal here is very weak. Secondary low development could help drive
higher snowfall totals, especially along the coast. All of this
just to say that there remains a fair amount of uncertainty for
a system that is well into the long term period...but it does
bear watching.

As mentioned in the overview, temperatures look to remain below
freezing through the weekend and for much of next week. Wednesday
looks like the first day when temperatures could get above freezing,
at least for portions of southern NH and along the coast.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Short Term...Pockets of MVFR conditions into this evening in any
scattered snow showers. Best chance for precipitation will be
over northern areas where ceilings may briefly drop to IFR
conditions. Conditions improve to VFR in all areas later this
evening, Thursday and into Thursday night, however there will be
some low to mid level moisture crossing the area.

Long Term...VFR conditions expected on Friday and Saturday.
Northwest winds 5-10 kts on Friday become lighter and more
northerly on Saturday. Widespread light snowfall expected on
Sunday, bringing associated VFR conditions. VFR conditions
return on Monday along with 5-10 kt northwest winds.

&&

.MARINE...
Short Term...Cold air advection and a northwesterly gradient
from high pressure over central Canada will allow for gusty
northwesterly winds tonight. This gradient will continue for
Thursday and into early Friday morning. Winds may ease at times,
but SCAs will remain in effect into Friday morning for the outer
waters. Seas to remain low, only 2-3 feet as the fetch length
will be short. There will be periods of light freezing spray
through the near/short term portion of the forecast, with
pockets of moderate freezing spray Thursday night, mainly in
Penobscot Bay.

Long Term...No significant systems of immediate concern on the
waters, but with occasionally breezy northwest winds Friday and
Saturday, light to moderate freezing spray is expected early
those mornings. High pressure dominates the waters through
Saturday, but snow will be possible over the waters on early
Sunday as a system passes well to the southeast. A more robust
system could affect the waters late Tuesday and Tuesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 7 AM EST Friday for ANZ150>152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Cannon
LONG TERM...Watson
Hazardous weather outlook, Feb 11, 3:18 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 AM EST Thu Feb 11 2021

MEZ007>009-NHZ001-002-120830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
318 AM EST Thu Feb 11 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
FRIDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>028-033-NHZ003>015-120830-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
318 AM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-120830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 AM EST Thu Feb 11 2021

...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:33 AM ESTHeavy Freezing Spray AdvisoryGYX28 hr

Nearby

Wind Chill Advisories in Maine, 2021Wind Chill Advisories in New Hampshire, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.